, Volume 24, Issue 2, pp 341–360 | Cite as

Semi-parametric inference for the absorption features of a growth-fragmentation model

  • Romain Azaïs
  • Alexandre Genadot
Original Paper


In the present paper, we focus on semi-parametric methods for estimating the absorption probability and the distribution of the absorbing time of a growth-fragmentation model observed within a long time interval. We establish that the absorption probability is the unique solution in an appropriate space of a Fredholm equation of the second kind whose parameters are unknown. We estimate this important characteristic of the underlying process by solving numerically the estimated Fredholm equation. Even if the study has been conducted for a particular model, our method is quite general.


Non-ergodic piecewise-deterministic Markov process  Growth-fragmentation process Semi-parametric estimation Absorption probability Fredholm integral equation 

Mathematics Subject Classification

62M05 93C30 62G05 



The referees deserve thanks for careful reading of the original version of the manuscript and many helpful suggestions for improvement in the article. The authors also acknowledge Alexandre Boumezoued for fruitful discussions about hybrid processes and Poisson random measures.

Supplementary material

11749_2014_410_MOESM1_ESM.pdf (289 kb)
ESM 1 (PDF 289 kb)


  1. Azaïs R (2014) A recursive nonparametric estimator for the transition kernel of a piecewise-deterministic Markov process. ESAIM Probab Stat. doi: 10.1051/ps/2013054 (in press)
  2. Azaïs R, Dufour F, Gégout-Petit A (2014) Nonparametric estimation of the conditional distribution of the inter-jumping times for piecewise-deterministic Markov processes. Scand J Stat. doi: 10.1111/sjos.12076 (in press)
  3. Benaïm M, Le Borgne S, Malrieu F, Zitt PA (2014) On the stability of planar randomly switched systems. Ann Appl Probab 24(1):292–311CrossRefMATHMathSciNetGoogle Scholar
  4. Brandejsky A, De Saporta B, Dufour F (2013) Optimal stopping for partially observed piecewise-deterministic Markov processes. Stoch Process Appl 123:3201–3238CrossRefMATHGoogle Scholar
  5. Buckwar E, Riedler MG (2011) An exact stochastic hybrid model of excitable membranes including spatio-temporal evolution. J Math Biol 63(6):1051–1093CrossRefMATHMathSciNetGoogle Scholar
  6. Chiquet J, Limnios N (2008) A method to compute the transition function of a piecewise deterministic Markov process with application to reliability. Stat Probab Lett 78(12):1397–1403CrossRefMATHMathSciNetGoogle Scholar
  7. Cloez B, Hairer M (2014) Exponential ergodicity for markov processes with random switching. Bernoulli (in press)Google Scholar
  8. Costa O, Dufour F (2008) Stability and ergodicity of piecewise deterministic Markov processes. SIAM J Control Optim 47(2):1053–1077CrossRefMATHMathSciNetGoogle Scholar
  9. Costa O, Dufour F (2013) Continuous average control of piecewise deterministic Markov processes., Springer briefs in mathematics. SpringerGoogle Scholar
  10. Davis MHA (1993) Markov models and optimization, monographs on statistics and applied probability, vol 49. Chapman & Hall, LondonCrossRefGoogle Scholar
  11. De Saporta B, Dufour F, Zhang H, Elegbede C (2012) Optimal stopping for the predictive maintenance of a structure subject to corrosion. J Risk Reliab 226(2):169–181Google Scholar
  12. Doumic M, Hoffmann M, Reynaud-Bouret P, Rivoirard V (2011) Nonparametric estimation of the division rate of a size-structured population. SIAM J Numer Anal 50(2):925–950CrossRefMathSciNetGoogle Scholar
  13. Doumic M, Hoffmann M, Krell N, Robert L (2014) Statistical estimation of a growth-fragmentation model observed on a genealogical tree. Bernoulli (in press)Google Scholar
  14. Genadot A, Thieullen M (2012) Averaging for a fully coupled piecewise-deterministic markov process in infinite dimensions. Adv Appl Probab 44(3):749–773CrossRefMATHMathSciNetGoogle Scholar
  15. Jacobsen M (2006) Point process theory and applications : marked point and piecewise deterministic processes., Probability and its applicationsBirkhäuser, BostonGoogle Scholar
  16. Kovacevic RM, Pflug GC (2011) Does insurance help to escape the poverty trap?—A ruin theoretic approach. J Risk Insur 78(4):1003–1027CrossRefGoogle Scholar
  17. Murray JD (2002) Mathematical biology I: an introduction, interdisciplinary applied mathematics, vol 17. Springer, New YorkGoogle Scholar
  18. Niethammer W, Schempp W (1970) On the construction of iteration methods for linear equations in banach spaces by summation methods. Aequ Math 5(1):124–125CrossRefMathSciNetGoogle Scholar
  19. Riedler MG, Thieullen M, Wainrib G (2012) Limit theorems for infinite-dimensional piecewise deterministic Markov processes. Applications to stochastic excitable membrane models. Electron J Probab 17(55):1–48MathSciNetGoogle Scholar
  20. Wied D, Weißbach R (2010) Consistency of the kernel density estimator—a survey. Stat Pap 53(1):1–21CrossRefGoogle Scholar

Copyright information

© Sociedad de Estadística e Investigación Operativa 2014

Authors and Affiliations

  1. 1.Inria Nancy-Grand Est, Team BIGS, Institut Élie Cartan de LorraineVandoeuvre-lès-NancyFrance
  2. 2.CEREMADE UMR 7534, Université Paris-DauphineParisFrance

Personalised recommendations